Microbleeds, Neurological Impairment Observed After TAVR

Nearly one quarter of older patients undergoing transcatheter aortic valve replacement (TAVR) developed new microbleeds after their procedure, according to results presented in a late-breaking clinical trial on March 19 at ACC.17 in Washington, DC. This is the first study to link microbleeding with TAVR and the first to investigate microbleeding as a side effect of any cardiac procedure.

Eric Van Belle, MD, PhD, FACC, from the Centre Hospitalier Regional in Lille, France, and colleagues performed MRI scans in 84 patients one day before and three days after the patients underwent TAVR. The patients were also given questionnaire-based neurological tests, which were conducted prior to TAVR, as well as three days after and six months after the procedure.

Microbleeds were detected in 26 percent of patients prior to TAVR. At three days after the procedure, a total of 40 percent of patients had microbleeds and 23 percent had new microbleeds that were not present before TAVR. Microbleeds observed both before and after TAVR were associated with deficiencies in thinking and memory. Factors that were associated with a significantly higher risk of microbleeds included having a previous cardiovascular intervention, prolonged exposure to anticoagulation, history of bleeding, longer exposure to fluoroscopy during TAVR and balloon post-dilation.

The results suggest systematic MRI investigation should be conducted in studies investigating new anticoagulation regimen for patients undergoing TAVR. Further research is needed to explain the causes of microbleeds and determine whether changes in anticoagulation management could help to reduce the risk. The study was primarily limited by its small size. Additionally, it was not able to definitively show whether new microbleeds observed after TAVR were actually caused by TAVR, the use of anticoagulants or other factors.

"We are all aware of the potential for silent ischemic strokes ['mini-strokes'] after these endovascular procedures, but our study points to the opposite risk—microbleeding—that we have not previously been aware of," Van Belle said. "With more and more endovascular procedures, which require anticoagulants, it could be that these procedures are one of the main triggers of microbleeding seen in the older population. It raises the concern that we may be increasing the risk of this microbleeding with each intervention we perform."


< Back to Listings